Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 39, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at May 18, 2018, 8:54 PM CDT for Gove County, Graham County, Sheridan County, Kansas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 18, 2018, 8:54 PM CDT (01:54 UTC)
- Expired
- May 18, 2018, 9:45 PM CDT
- In force
- 51 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Gove County, KS, Graham County, KS, Sheridan County, KS
The radar
The Goodland radar (KGLD), 128 km from the middle of the area, began a volume at 01:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 18, 4:02 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.9 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1976 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 2001 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 270 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 15.1
The text
As transmitted.
492
WUUS53 KGLD 190154
SVRGLD
KSC063-065-179-190245-
/O.NEW.KGLD.SV.W.0039.180519T0154Z-180519T0245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
854 PM CDT FRI MAY 18 2018
The National Weather Service in Goodland has issued a
* Severe Thunderstorm Warning for...
Southeastern Sheridan County in northwestern Kansas...
Northeastern Gove County in west central Kansas...
Southwestern Graham County in northwestern Kansas...
* Until 945 PM CDT
* At 854 PM CDT, severe thunderstorms were located along a line
extending from 10 miles southeast of Hoxie to 5 miles south of
Grainfield to 11 miles west of Gove, moving east at 20 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Quinter, Grainfield, Gove, Park and Saint Peter.
This includes Interstate 70 in Kansas between mile markers 89 and
113.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3913 10006 3913 10015 3886 10015 3884 10040
3885 10058 3915 10058 3932 10037 3929 10000
TIME...MOT...LOC 0154Z 262DEG 19KT 3926 10029 3904 10044 3891 10069
HAIL...1.25IN
WIND...60MPH
$$
JRMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 7:21 PM CDT, 1 hour 33 minutes earlier.
Area forecast discussion, May 18, 7:21 PM CDT, 1 hour 33 minutes before
Area Forecast Discussion National Weather Service Goodland KS 621 PM MDT Fri May 18 2018 .UPDATE... Issued at 603 PM MDT Fri May 18 2018 Just completed an update. Main reason was to expand the severe thunderstorm watch. Also raised pops and raised rainfall amounts based on high resolution/CAMs have a very good handle on what is going on. && .SHORT TERM...(This evening through Saturday) Issued at 209 PM MDT Fri May 18 2018 Forecast still looks on track for this afternoon/evening with convection expected to form vicinity of leading edge of outflow boundary. Latest GOES imagery suggests boundary lies along convergent zone of stable wave clouds and cumulus streets over northern Greeley and Wichita counties extending up toward Gove and over to Wakeeney. HRRR has been very consistent last 6 runs or so with timing of storm initiation around 4-5 pm MDT and location around highway 96. Latest SPC mesoanalysis suggests there may be a couple more hours before CINH is overcome. Guidance points to storms quickly developing upscale with discrete storms existing in a narrow time window early on. Not thinking much of a tornado threat given weak 1 km bulk shear and SRH values, but best chances would likely be across far southern part of our forecast area late this afternoon. Given mean wind flow and high precipitable water values, potential for heavy rainfall exists in areas which experience training cells, perhaps with better chances over our north and northeast counties. On Saturday, cold front will push through the area with GFS a bit faster than NAM, accompanied by showers. Current forecast has Saturday high temps ranging from low 50s NW to low 70s SE, but frontal timing may require refinement. .LONG TERM...(Saturday night through Friday) Issued at 245 PM MDT Fri May 18 2018 Long range guidance suggests that split flow aloft will prevail over the western CONUS through next week -- and that shortwave energy digging ashore the PAC NW on Sunday will amplify into a closed low that stalls over portions of the Intermountain West Mon-Wed. W-SW flow aloft is expected downstream over the Rockies and High Plains. Given a complicated synoptic pattern characterized by split flow and a cut-off low -- confidence is very low w/regard to sensible weather over the Tri-State area next week. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 603 PM MDT Fri May 18 2018 Widespread thunderstorms that will be severe and producing heavy rainfall are developing and expanding over the area. Prevailing conditions will be Mvfr with occasional ifr conditions through this period. Winds will be gusty and variable. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && UPDATE...BULLER SHORT TERM...DLF LONG TERM...VINCENT AVIATION...BULLER
Hazardous weather outlook, May 18, 7:29 PM CDT, 1 hour 25 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 629 PM MDT Fri May 18 2018 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-191200- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 629 PM MDT Fri May 18 2018 /729 PM CDT Fri May 18 2018/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TONIGHT... Scattered to numerous thunderstorms are expected across the area through the night. For this evening, these storms will be capable of producing large hail, damaging winds, and a few tornadoes. Through the night these storms will be capable of producing very heavy rainfall that could cause flash flooding. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed
In the hours before
Local storm report, May 18, 8:30 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
730 PM MDT FRI MAY 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0729 PM HAIL QUINTER 39.07N 100.23W
05/18/2018 E1.00 INCH GOVE KS TRAINED SPOTTER
&&
BWARRENLocal storm report, May 18, 8:33 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
733 PM MDT FRI MAY 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0724 PM HAIL 3 NW KANONA 39.83N 100.44W
05/18/2018 E1.00 INCH DECATUR KS NWS EMPLOYEE
&&
BWARRENLocal storm report, May 18, 8:40 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
740 PM MDT FRI MAY 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0727 PM HAIL QUINTER 39.07N 100.23W
05/18/2018 E1.75 INCH GOVE KS TRAINED SPOTTER
0731 PM HAIL 4 N COLBY 39.45N 101.05W
05/18/2018 E1.00 INCH THOMAS KS TRAINED SPOTTER
&&
MBULLERLocal storm report, May 18, 8:45 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
745 PM MDT FRI MAY 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0738 PM HAIL 1 SSE QUINTER 39.05N 100.23W
05/18/2018 E2.75 INCH GOVE KS EMERGENCY MNGR
REPORTED BETWEEN MILE MARKER 108 AND 109 ON I70
&&
BWARRENLocal storm report, May 18, 8:52 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
752 PM MDT FRI MAY 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM HAIL 7 NW THE MONUMENT ROCKS 38.85N 100.86W
05/18/2018 M1.50 INCH LOGAN KS STORM CHASER
&&
BWARRENLocal storm report, May 18, 8:53 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
753 PM MDT FRI MAY 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM HAIL 7 NE ATWOOD 39.88N 100.95W
05/18/2018 E1.75 INCH RAWLINS KS PUBLIC
0640 PM TSTM WND DMG 7 NE ATWOOD 39.88N 100.95W
05/18/2018 RAWLINS KS PUBLIC
3 TO 4 INCH DIAMETER LIMBS WERE BROKEN. REPORT IS IN THE
SAME PLACE AS THE GOLFBALL HAIL. BOTH ARE DELAYED
REPORTS.
0740 PM FUNNEL CLOUD COLBY 39.39N 101.05W
05/18/2018 THOMAS KS EMERGENCY MNGR
EMERGENCY MANAGER RECEIVED TWO REPORTS OF FUNNEL CLOUDS.
ONE OVER THE TOWN AND JUST TO THE NORTHEAST OF TOWN.
&&
MBULLERThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 7:04 PM CDT | Flash Flood Warning | GLD | Decatur, Rawlins | 3 hr |
| May 18, 7:13 PM CDT | Severe Thunderstorm Warning | GLD | Logan | 47 min |
| May 18, 7:13 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Rawlins | 32 min |
| May 18, 7:24 PM CDT | Severe Thunderstorm Warning | GLD | Rawlins | 36 min |
| May 18, 7:28 PM CDT | Tornado Warning | GLD | Decatur | 32 min |
| May 18, 7:31 PM CDT | Special Weather Statement | GLD | Sheridan | 14 min |
| May 18, 7:43 PM CDT | Severe Thunderstorm Warning | GLD | Decatur | 32 min |
| May 18, 7:49 PM CDT | Special Weather Statement | GLD | Sheridan | 26 min |
| May 18, 7:53 PM CDT | Severe Thunderstorm Warning | GLD | Rawlins | 22 min |
| May 18, 7:54 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Logan | 51 min |
| May 18, 7:56 PM CDT | Tornado Warning | GLD | Decatur | 34 min |
| May 18, 7:57 PM CDT | Tornado Warning | GLD | Gove, Sheridan | 18 min |
| May 18, 8:01 PM CDT | Severe Thunderstorm Warning | GLD | Rawlins, Thomas | 29 min |
| May 18, 8:09 PM CDT | Severe Thunderstorm Warning | GLD | Decatur | 51 min |
| May 18, 8:12 PM CDT | Severe Thunderstorm Warning | GLD | Rawlins | 33 min |
| May 18, 8:12 PM CDT | Severe Thunderstorm Warning | GLD | Gove | 33 min |
| May 18, 8:17 PM CDT | Severe Thunderstorm Warning | GLD | Greeley, Wallace | 58 min |
| May 18, 8:25 PM CDT | Severe Thunderstorm Warning | GLD | Thomas | 35 min |
| May 18, 8:32 PM CDT | Severe Thunderstorm Warning | GLD | Decatur | 43 min |
| May 18, 8:39 PM CDT | Severe Thunderstorm Warning | GLD | Rawlins | 36 min |
| May 18, 8:40 PM CDT | Severe Thunderstorm Warning | GLD | Gove | 35 min |
| May 18, 8:42 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Logan | 33 min |
| May 18, 8:44 PM CDT | Tornado Warning | GLD | Thomas | 16 min |
| May 18, 8:52 PM CDT | Severe Thunderstorm Warning | GLD | Thomas | 38 min |
| May 18, 8:58 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Norton, Sheridan | 47 min |
| May 18, 9:02 PM CDT | Severe Thunderstorm Warning | GLD | Greeley, Logan, Sherman, Wallace | 58 min |
| May 18, 9:06 PM CDT | Flash Flood Warning | GLD | Gove | 4 hr |
| May 18, 9:17 PM CDT | Severe Thunderstorm Warning | GLD | Gove | 13 min |
| May 18, 9:20 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Sheridan | 25 min |
| May 18, 9:21 PM CDT | Flash Flood Warning | GLD | Decatur, Graham, Norton, Sheridan | 6 hr |
| May 18, 9:22 PM CDT | Severe Thunderstorm Warning | GLD | Sheridan, Thomas | 24 min |
| May 18, 9:49 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 26 min |
| May 18, 9:58 PM CDT | Severe Thunderstorm Warning | GLD | Sherman, Thomas | 47 min |
| May 18, 10:22 PM CDT | Severe Thunderstorm Warning | GLD | Thomas | 23 min |
| May 18, 10:26 PM CDT | Flash Flood Warning | GLD | Sherman | 4 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.